Advertisements

Sidestepping Side Effects – Rash

During my second group of chemotherapy drugs, I developed a rash on my face. The best way to describe it would be little white headed dots. They were all over my face, even along the rims of my eyes. As with any rash, getting to the cause and then taking steps to prevent it, took a few different doctors and treatments plans.

Having just left the hospital, when it first started I kind of thought it was my skin breaking out. I had not worn makeup, used my own soaps, or even my own water, and I have very sensitive skin, so it was a plausible excuse. Then it got worse and it was not a typical break out. At first, it seemed to be worst along the area where my wig was along my scalp at my natural hairline and at the top of my neck. I saw someone in the office of my oncology practice. We went through all the typical questions, no changes in medication, no change in soap or products, and so on. I left the appointment without a clear plan, but kind of a wait and see and pay attention to any patterns or products.

It seemed to get a little bit better and then it wasn’t. The cycle made it more obvious that it was cycling with my treatments. As it broke out to it’s worst, it coincided with That Little Girl having a cold. I had a lot of pain right below my inner eye and was using warm compresses to relieve it overnight. When I called into the office on a Friday morning, the nurse thought that it was a clogged tear duct, since my daughter had a cold, so the treatment stayed the same with warm moist compresses and the rash was considered status quo. When I arrived for my chemotherapy treatment the next week, the nurse took one look at my face, specifically my eye, with makeup on and was kind of freaking out. Then she saw one spot and each of my arms and called up to the office. She was quite concerned with the rash and especially what she thought was a stye on my eye. I was approved for treatment and given an appointment in the office that afternoon.

The second office appointment, specifically about the rash, was a little bit more productive. I was asked to eliminate all products from my routine. We already use the “free” type detergents and sensitive “free” bar soaps. I had been using a gentle cleanser and an anti-acne cleanser as needed. Those were both eliminated from my routine until I could see my dermatologist at an upcoming appointment. For both my body and face, it was sensitive bar soap only. No moisturizer. Even though my hair had fallen out, I still had a bit here and there, and I was using my normal shampoo for that. We decided I would start using a gentle baby shampoo with ingredients specific for sensitive skin. I also immediately washed all makeup brushes and threw out my eyeliners. When this had started, I still had eyelashes so I also threw out my mascara.

That seemed to work to calm it all down. Since seeing the dermatologist, now I use an antibacterial gel on any spot on my head that breaks out. She recommended a gentle facial cleanser and lotion. The shampoo and body soap are still the same. I still had breakouts about three to four days following each treatment, but they never got as severe as when they were on the rims of my eyes. Now that I am getting just infusions of Herceptin every three weeks, this does continue. Once I am about ten days post treatment it seems to start improving again.

Do you have sensitive skin? Are there any products that you can’t live without?

Advertisements

Trackbacks

  1. […] then starting radiation daily, physical therapy, follow up dermatology appointment from the rash I had, and other non-cancer related appointments. Add in appointments for the rest of the family […]

    Like

  2. […] ordered to check the status or if there were new clots. That scan came back clear. I also had my skin start to react to the chemotherapy. I was also starting to notice some patterns to the side effects I was […]

    Like

  3. […] skin issues were continuing and getting worse. The medical oncology office did begin to address it with a […]

    Like

  4. […] nurse to get the okay to give me the treatment and double checking that they were aware of the rash. The nurse returned an electronic message, in my chart/file, that the rash was because I had been […]

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: